Format

Send to

Choose Destination
Niger J Clin Pract. 2013 Apr-Jun;16(2):258-9. doi: 10.4103/1119-3077.110138.

Paraphenylenediamine poisoning.

Author information

1
Department of Medicine, C. S. M. Medical University, Lucknow, India. drshyamchandchaudhary@rediffmail.com

Abstract

Hair dye containing paraphenylenediamine (PPD) is widely used in India because of its free availability and low cost. PPD produces local as well as systemic toxic effects when applied topically and/or ingested. It is highly toxic when taken by mouth and the outcome depends mainly on the dose taken. Important clinical manifestations are angioedema leading to dysphasia and respiratory distress, rhabdomyolysis, intravascular hemolysis, acute renal failure and hepatic necrosis. Myocarditis or fatal arrhythmia may also occur in PPD poisoning. Mainstay of management is early recognition and supportive measures as there is no specific antidote. We hereby report a young female who presented to us with features of angioedema, cardiac manifestation and hepatic dysfunction after ingesting PPD, which was treated successfully. In the absence of laboratory facilities, clinical features like angioedema and chocolate brown-colored urine could be suggestive of PPD poisoning.

PMID:
23563473
DOI:
10.4103/1119-3077.110138
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd
Loading ...
Support Center